Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jan 3, 2018, 1:25 AM EST for Jefferson County, New York. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2018, 1:25 AM EST (06:25 UTC)
- Expired
- Jan 3, 2018, 2:45 AM EST
- In force
- 80 min
- Issued by
- NWS Buffalo, NY
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 46 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 6.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564
WWUS81 KBUF 030625
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
125 AM EST WED JAN 3 2018
NYZ007-008-030745-
Jefferson-Lewis-
125 AM EST WED JAN 3 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT JEFFERSON AND NORTHERN
LEWIS COUNTIES...
At 119 AM EST, A band of lake effect snow producing snow fall rates
of 1 inch per hour, with localized rates to 2 inches per hour, will
move northward across central and northern Jefferson County and far
northern Lewis county through 3 am. This band will continue to drift
northward into the Saint Lawrence River Valley while weakening early
this morning. Expect localized visibility reductions to between a
1/2 and a 1/4 mile within the band, and slippery travel conditions.
Locations impacted include...
Watertown, Fort Drum, Stony Point, Carthage, West Carthage, Clayton,
Dexter, Glen Park, Herrings and Kring Point State Park.
This includes Interstate 81 between exits 42 and 51.
LAT...LON 4410 7517 4397 7515 4395 7515 4379 7629
4383 7636 4387 7635 4384 7644 4389 7650
4396 7644 4396 7634 4402 7636 4405 7642
4410 7643 4414 7635 4420 7631 4422 7620
4424 7617 4429 7615 4435 7595 4440 7586
$$
ChurchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jan 3, 1:10 AM EST, 15 minutes earlier.
Area forecast discussion, Jan 3, 1:10 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
110 AM EST Wed Jan 3 2018
.SYNOPSIS...
Lake effect snow will taper off overnight with heavy snow east of
Lake Ontario also weakening early this morning. Mainly dry weather
for much of Wednesday before a cold front then brings a general
light snow to the region later Wednesday into Wednesday night, with
lake effect snow showers following for Thursday through Saturday
southeast of the lakes.
&&
.NEAR TERM /THROUGH TODAY/...
A much weakened band of very light lake effect snow continues
northeast of Lake Erie, between Buffalo and Niagara Falls. This
band will continue to drift to drift northward over Niagara Falls
early this morning before moving over the Canadian side of the
Niagara Peninsula by around sunrise. Meanwhile, the more impressive
lake effect effect band off Lake Ontario is moving quickly northward
across Jefferson county. The more southerly wind direction is also
decreasing the fetch across Lake Ontario, which will continue to
weaken the band, along with the lowering capping inversion height
and drier air. Expect this band to bring an additional 1 to 3 inches
of snow across central and northern Jefferson County early this
morning. However, areas to the south near the Tug Hill that saw very
heavy snow earlier will see much improved conditions as the band
weakens and heads north. Winds have also continued to diminish, with
gusts east of Lake Ontario mainly less than 30 mph. With the
diminishing winds and weakening lake effect plumes, have allowed all
snow related headlines to expire at 1am as scheduled.
Broad Arctic high pressure is centered across the mid-
Mississippi Valley late this evening with a trough of low
pressure from Hudson Bay to Lake Superior. Gusty winds will
continue to diminish overnight as the pressure gradient relaxes.
The combination of winds and cold temperatures will result in
bitterly cold wind chills 10 to 20 below across the Western
Southern Tier where a wind chill advisory is in effect overnight.
Wednesday, the center of the Arctic High will be over the Mid-
Atlantic region during the morning hours but shifting off the
East Coast through the day. To the west, a weak clipper will be
tracking just north of the upper Great Lakes with a mid-level
trough axis crossing the Midwest into the Ohio Valley. Expect
the influence of the surface high to the south and weak mid-
level riding overhead to keep mainly dry conditions through much
of the day. Some lingering lake effect snow will be weakening
across the Saint Lawrence River Valley which should end by lunch
time. Expect increasing probabilities of a more widespread
light synoptic snow to develop during the evening hours as the
center of the clipper drops across Georgian Bay. Snow will
likely develop across the Niagara Frontier around sunset.
Wednesday will be a touch "warmer" owing to southwest flow and
weak warm air advection ahead of the approaching clipper. highs
should top out in the upper teens to around 20 but again winds
gusting in the 20s will cause wind chills in the single digits
above zero.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
After a comparatively quiet day featuring nominally less cold
temperatures on Wednesday, things become more active once again
Wednesday night across western and north-central New York as a
potent clipper drops across the Great Lakes and proceeds to dig
across the Ohio valley. Synoptic ascent associated with the upper
level trough will bring at least a chance for snow showers to the
entire forecast area, with lake enhancement ramping up pops and
accumulations northeast of the lakes Wednesday night, bringing a
quick 2-3 inches to areas northeast of the lakes, with less than an
inch expected elsewhere.
Winds veer sharply to the northwest by Thursday morning, as the mid-
level trough axis passes to our east. The return of northwest flow
will usher in yet another shot of Arctic, potentially the coldest
yet of this season. Temperatures will struggle from out of the
single digits Wednesday night to highs in the low teens in most
areas with the exception of the North Country, where southwest flow
early in the day will allow temperatures to rise to around 20 before
falling off in the afternoon. As the arctic airmass strengthens its
grip on the region Thursday afternoon, wind chills will drop well
below zero, with wind chills potentially dropping as low as -20 to -
25 in Western New York, and potentially as low as -30 to -40 in the
North Country Thursday night. Wind chill warnings will likely be
needed.
The bitterly cold air and northwest flow will likely lead to the
redevelopment of lake effect snows southeast of the lakes,
particularly should upstream connections to Lake Huron/Georgian Bay
develop. Once again, this will likely require at least advisories
southeast of the lakes. That said, the one factor that may limit
snowfall accumulations is the sheer magnitude of the cold - as
temperatures will be below -15C to -20C, moisture growth within the
dendritic growth will be severely limited.
Friday looks to be the coldest day yet of what has already been a
remarkable winter, as the heart of the arctic airmass will be moving
overhead. Temperatures will struggle to even get above zero in most
areas, and continued brisk northwesterly flow into a passing coastal
low well to our east/northeast will keep wind chills in the -15 or
colder range...during the day. Friday night will once again bring
wind chills as low as -25 in western New York and -40 in the North
Country and ongoing lake effect snows southeast of the lakes.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Arctic high pressure will build into the area on Saturday. The
northwesterly flow regime out ahead of the high will maintain
lake effect snows southeast of the lakes...though with the activity
likely multibanded in nature and relatively low capping inversion
heights of 3-5 kft in place...accumulations from these should be
on the lighter side. The much bigger story for Saturday will be
the continued brutally cold temperatures...as -25C to -30C air at
850 mb will again translate into daytime highs ranging from around
zero south of Lake Ontario to between 5 and 10 below zero across
the North Country. Coupled with winds of 10-15 mph...this will
again lead to apparent temperatures in the wind chill advisory/
warning ranges.
Saturday night the center of the arctic high will slide off to our
east...with the combination of marked warm air advection aloft and
increasing shear on its backside helping to squelch any lingering
lake snows. Otherwise it will be one more night of bitterly cold
temperatures...with lows ranging from zero to five below south
of Lake Ontario to 15 to 20 below across the North Country.
After that...a brief reprieve from the harshly cold temperatures
appears to be in store for next week Sunday and Monday...as a
complex/double-barrelled area of low pressure translates eastward
across the central and eastern CONUS/southern Canada. Continued
steady warm advection out ahead of this system will result in
temperatures largely rebounding into the 20s Sunday and into the
30s areawide on Monday...however the warmup will come with a price
as the warm advection regime will also supply sufficient lift
and moisture to result in a widespread general snowfall Sunday
night through Monday night. Depending upon exactly how much warm
air is drawn northward into our region...there may even be some
potential for some rain to mix in with the snow on Monday...though
with model disagreement on this at this distant vantage point...
for now have left ptype as all snow for the sake of simplicity.
This system will pass off to our east on Tuesday...with colder
conditions and renewed chances for lake effect snow showers
following in its wake. Exactly how cold it will get remains a
question mark with the GFS/GEM suggesting the redevelopment of
deep longwave troughing and the return of arctic-sourced air
across our region...while the ECMWF is much shallower with the
trough and depicts a return to merely seasonable cold. For now...
have aimed in between these two camps for Tuesday's high temperature
forecast...which is currently in the mid to upper 20s for most
areas.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Blowing snow will diminish early this morning with modest vsby
restrictions outside of lake effect snow. A band of heavy lake
effect snow is moving north across ART through 08/09Z with vsby
1/2SM.
Wednesday, a return to VFR is expected with high pressure passing to
the south. Some snow from an approaching cold front will arrive to
western NY by late in the day.
Outlook...
Wednesday night...Areas of IFR in snow showers.
Thursday through Saturday...Areas of IFR in lake effect snow showers
southeast of the lakes.
Sunday...chance of snow showers. MVFR/IFR possible.
&&
.MARINE...
There still will be an extended period of small craft headlines
which will last well into Wednesday night.
Any drop in the winds will be short lived with another very
cold airmass forecast to drop across the Eastern Great Lakes
region late in the week. This airmass may be the coldest
yet...and with winds a bit stronger there will be heightened
chances for freezing spray.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Chill Advisory until 10 AM EST this morning for
NYZ019>021.
MARINE...Small Craft Advisory until 10 PM EST this evening for LEZ040-
041.
Small Craft Advisory until 4 AM EST early this morning for
LEZ020.
Small Craft Advisory until 10 PM EST this evening for
LOZ042>044.
Small Craft Advisory until 4 AM EST Thursday for LOZ045.
&&
SYNOPSIS...APFFEL/CHURCH
NEAR TERM...APFFEL/CHURCH
SHORT TERM...WOOD
LONG TERM...JJR
AVIATION...APFFEL/CHURCH
MARINE...APFFEL/SMITH/THOMASHazardous weather outlook, Jan 3, 12:49 AM EST, 36 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1249 AM EST Wed Jan 3 2018 NYZ019>021-040600- Chautauqua-Cattaraugus-Allegany- 1249 AM EST Wed Jan 3 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Dangerously cold wind chills of colder than 25 below zero are possible Thursday night through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>006-010>014-085-040600- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Southern Erie- 1249 AM EST Wed Jan 3 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Dangerously cold wind chills of colder than 25 below zero are possible Thursday night through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-040600- Jefferson-Lewis- 1249 AM EST Wed Jan 3 2018 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Dangerously cold wind chills of colder than 40 below zero are possible Thursday night through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-040600- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1249 AM EST Wed Jan 3 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Church
In the hours before
Local storm report, Jan 2, 10:05 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1005 PM EST TUE JAN 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW ENE WEST CARTHAGE 43.97N 75.62W
01/02/2018 M6.0 INCH JEFFERSON NY COCORAHS
&&
EVENT NUMBER BUF1800012
KRALocal storm report, Jan 2, 10:20 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1020 PM EST TUE JAN 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM SNOW WEST SENECA 42.84N 78.75W
01/02/2018 E4.5 INCH ERIE NY TRAINED SPOTTER
&&
EVENT NUMBER BUF1800013
KRALocal storm report, Jan 2, 10:21 PM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1021 PM EST TUE JAN 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM SNOW DEPEW 42.91N 78.70W
01/02/2018 E4.5 INCH ERIE NY TRAINED SPOTTER
&&
EVENT NUMBER BUF1800014
KRALocal storm report, Jan 2, 10:23 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1023 PM EST TUE JAN 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM SNOW CLARENCE 42.98N 78.59W
01/02/2018 M3.5 INCH ERIE NY TRAINED SPOTTER
&&
EVENT NUMBER BUF1800015
KRALocal storm report, Jan 3, 12:56 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1256 AM EST WED JAN 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM SNOW 3 SE COPENHAGEN 43.86N 75.63W
01/02/2018 M20.0 INCH LEWIS NY SOCIAL MEDIA
&&
EVENT NUMBER BUF1800016
CHURCHSpecial weather statement, Jan 3, 1:25 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
125 AM EST WED JAN 3 2018
NYZ007-008-030745-
Jefferson-Lewis-
125 AM EST WED JAN 3 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT JEFFERSON AND NORTHERN
LEWIS COUNTIES...
At 119 AM EST, A band of lake effect snow producing snow fall rates
of 1 inch per hour, with localized rates to 2 inches per hour, will
move northward across central and northern Jefferson County and far
northern Lewis county through 3 am. This band will continue to drift
northward into the Saint Lawrence River Valley while weakening early
this morning. Expect localized visibility reductions to between a
1/2 and a 1/4 mile within the band, and slippery travel conditions.
Locations impacted include...
Watertown, Fort Drum, Stony Point, Carthage, West Carthage, Clayton,
Dexter, Glen Park, Herrings and Kring Point State Park.
This includes Interstate 81 between exits 42 and 51.
LAT...LON 4410 7517 4397 7515 4395 7515 4379 7629
4383 7636 4387 7635 4384 7644 4389 7650
4396 7644 4396 7634 4402 7636 4405 7642
4410 7643 4414 7635 4420 7631 4422 7620
4424 7617 4429 7615 4435 7595 4440 7586
ChurchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 3:42 AM EST | Wind Chill Watch | BUF | Allegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more | 24 hr |
| Jan 3, 12:50 PM EST | Winter Storm Watch | BUF | Cayuga, Oswego, Wayne | 15 hr |
| Jan 3, 2:33 PM EST | Small Craft Advisory | BUF | 4 days |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.